[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.236.145.124. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 8, 1989

Precautions for Intranasal Corticosteroid Injection

JAMA. 1989;262(10):1329. doi:10.1001/jama.1989.03430100063023
Abstract

To the Editor.—  The Photo/Essay "Visual Loss Following Intranasal Corticosteroid Injection" by Drs Johns and Chandra1 in the April 28 issue of JAMA was a striking example of documentation of an extremely rare but potentially catastrophic sequela of intraturbinal corticosteroid injection. The statement by the authors that aspiration should precede injections in the facial region is well taken, but it is important to realize that this maneuver will not prevent inadvertent retrograde embolization when injecting into the nasal turbinates.2 Physicians who perform intraturbinal corticosteroid injection should be aware of the following technical points.In a previously published thorough review of this subject,3 visual loss associated with intraturbinal corticosteroid injection was found to be associated with one or more of the following: (1) failure to apply topical vasoconstrictors such as cocaine to reduce intraturbinal vascular congestion; (2) failure to inject into the anterior tip of the inferior turbinate

×